Time it takes to adjust to Methotrexate

Hello. How long does it usually take a person to adjust to Methotrexate to where your side effects are not so bad? I've been on it for a month as an addition to my Plaquenel that I've been taking for over a year without good results. The first 2-3 days after taking Methotrexate I feel like I'm literally dying. I'm so weak I can hardly get out of bed, sit up, drink anything, or walk. I also feel like I'm about to have an asthma attack and my chest hurts, I develop a loose cough, and feel congested in my chest. After day 3 is over, all of these issues go away. I realize they must be side affects of the drug, but just wonder if they will improve or approximately how long it takes for them to improve. I've heard Methotrexate can really help many people, so I am no where near ready to give up on it. I've been miserable for over 2 years and desperately want my life back. Thank you in advance for any responses.

8 Replies

oldest β€’ newest
  • Hello kinggus & welcome

    I'm very sorry you're having a very hard time with plaquenil & methotrexate. you're right in thinking we can experience strange signs & symptoms while our bodies adjust to new meds. And positive effects tend to sometimes be more noticeable weeks after starting daily treatment. But you sound extremely poorly, and my feeling is that you'd do well to keep a brief log of these reactions and tell both your GP and your lupus clinic that you're struggling asap...they need to document these probs on your record, and review the thinking behind prescribing these treatments.

    my bod took approx a month to adjust to daily plaquenil, and 3 months to adjust to daily mycophenolate (I haven't been prescribed methotrexate, but I'm sure others who take it will reply). Meanwhile, positive effects of both plaquenil & myco began to show during my first few weeks on them, which is rather unusual...but, hey: i''m not complaining! After 6 years on this wonderful forum, I know that reactions starting up daily treatments vary greatly. Eg I've had to stop certain daily meds within a few days of starting them because they disagreed with me so much

    So, please do give your medics heads up about how you're doing...and take care

    πŸ€πŸ€πŸ€πŸ€ coco

  • πŸ‘£πŸ‘£πŸ‘£πŸ‘£πŸ‘£πŸ‘£πŸ‘£πŸ‘£πŸ‘£πŸ‘£πŸ‘£πŸ‘£πŸ‘£

    Hello;

    I have been taking methotrexate for over 3 years, and the side effects are not as bad as they were at first. I take mine in Sunday morning. I at times (not offten now) but, some Sunday afternoons I have no engery and just don't want to move. I think that is just the nature of methotrexate, I'm not sure it will ever completely go away. It hasn't in over 3 years!

    I am taking 12.5mg of methotrexate a week and 400mg of Hydroxychloriquine a day plus 5mg of prednisone for lupus. Then I take 16 other medications for malignant hypertension and COPD.

    I don't know if this helped any but, this is my experience with the medication.

    Barnclown (Coco) will give you nothing but great advice. She has done the most research and through her experiences, knows as much if not more than some doctors.

    Wishing you and your family the best!

    And

    MERRY CHRISTMAS

    πŸ‘£πŸ‘£πŸ‘£πŸ‘£πŸ‘£πŸ‘£TirasπŸ‘£πŸ‘£πŸ‘£πŸ‘£πŸ‘£

  • I agree you should get back in touch with your lupus clinic/nurses as they may be able to make adjustments to manage the side effects better. I started on mtx last week and just took my second dose Thursday but have been started on a low level of 15mg a week with no other meds for th lupus as we've found I have to be introduced to new meds very slowly to be able to tolerate them. My rheumy told me to keep in very close contact with the lupus nurse with any adverse side effects though as they monitor it very closely on mtx and will adjust as needed.

    We all react differently but if it helps my experience so far - the first 24 hours after taking I am sooooo drained which I was expecting and I get a bad migraine. I go a little bit light headed too and just feel "odd" which is continuing in to this morning. When I do sleep it's much deeper than normal which isnt a bad thing and my limbs feel very heavy but it's a different type of tired to when I have Lupus fatigue - it feels almost like I'm catching up on the sleep I've been missing. The morning after I've taken it I've been absolutely roasting both times when I'm usually always cold so it stands out. My stomach the first week wasn't too bad I just felt slightly sick when I've eaten. This week though my stomach felt very agitated all of Friday and last night about an hour before I was due to take the folic acid I started heaving whenever I tried to eat. Even the thought of food was making me want to heave and then I started being all shivery and my muscles went weak. The Folic acid stopped it though but I am still a bit nauseous after eating and I'm hoping this won't get stronger the longer I take it but if it does then I'll be switching to injections.

    I do feel slightly chesty but nothing like you describe and I was warned any chest problems to get in touch immediately so I do think you should follow that up. Hope you find a level that works for you and you feel better soon x

  • Hello! I had to go off of Methotrexate because the side effects were so bad. I eventually ended up on Imuran which works pretty good with no side effects. Hope that helps. :)

  • The first few weeks I took methotrexate I felt pretty bad, felt sick, dizzy and had a really sore head and lacking energy, but after about four weeks or so it subsided. I now have no side effects. I take 20mg (8 tablets) on a thursday night so if there are any effects I sleep through them! Ive been on metho for about a year, also take hydroxychlorquine and prednislone. Don't write off the tablets just yet, but if you feel awful your levels may need adjusting. Good luck, hope you feel better soon

  • It's good to know that what I'm feeling isn't that unusual as this is pretty much how I feel to a t. The nausea has increased this week so I rank the rheumy nurse today and she's suggested I change my folic acid to a lower dose more frequently so trying that from this week. Fingers crossed!

  • I have been on metho for about 2-3 months now after finding out I was allergic to the plaquenil after getting hives. the first oral dose caused a lot of nausea and stomach upset. (almost like nausea in pregnancy.) The Dr. said taking it in a sub-q injection would stop the stomach upset. But she wanted to make sure I wasn't allergic to it first. The second dose was much better, hardly any stomach upset. After that I have had no problems when taking it. I do think at times it makes me tired, or maybe its the Lupus doing that? I would talk to your Dr. though and let him/her know to make sure its not from taking both of them combined. your side effects sound pretty bad. Good luck!

  • Hi. Sorry to hear that you are having a rough time.

    By now I think none of the lupus medication is without side effects hence we have to vigilant with our symptoms. I have not felt chest pain or nausea while on methotrexate. Tired yes, first 4 weeks of taking it I used to fall asleep at my work desk. Oh well. Who needs glamour?

    I retained fluids, swollen hands and ankles, but only because I do have lupus nephritis and MTX affects kidneys, I was told. So I had to stop it for a month, start inmunosupressants (cellcept) and then rrstart MTX. I tolerate it very well now, better if I take it before going to sleep.

    Are you taking folic acid? It is commonly prescribed.

    I also think as others that you need to report your symptoms to nurse/clinic/GP to see what is wrong with your chest. You are not suppossed to feel that bad, a little misserable maybe but not "dying".

    Take good care, you are not alone ok? Hugs!

    Samantha

You may also like...